Tornadoes · United States · Wyoming · 2019
EF0 tornado, Marbleton, Wyoming, April 26, 2019
This EF0 tornado ran 0.1 miles across Sublette County on April 26, 2019, touching down at 12:30 PM MDT and reaching 20 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 26, 2019
- Touchdown
- 12:30 PM MDT (18:30 UTC)
- Lifted
- 12:31 PM MDT (18:31 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Sublette County
- Touchdown point
- 42.558, -110.106
- Lift-off point
- 42.559, -110.104
- Record number
- 1904261230-01
What the Weather Service recorded
A weak landspout tornado touched down briefly in Marbleton and traveled for around a tenth of a mile before lifting. A portion of a roof was blown off a manufactured home, a travel trailer was destroyed and another mobile home was moderately damaged. The tornado was rated an EF0 with maximum winds of 80 mph.
A landspout tornado touched down in Marbleton. Please see event summary for details.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Apr 26, 11:30 AM MDT, 1 hour earlier.
Area forecast discussion, Apr 26, 11:30 AM MDT, 1 hour before
Area Forecast Discussion National Weather Service Riverton WY 1130 AM MDT Fri Apr 26 2019 .SHORT TERM...(Today through Sunday night) Another shortwave trough will be tracking east southeast across the CWA early this evening. An associated mid level and surface low will develop over North Central Wyoming today resulting in sfc and mid level frontogenesis. The far west will see an early show of convection with numerous showers and scattered thunderstorms this morning, likely beginning as early as 5 am as high capes for so early in the day ahead of the approaching trough occur. These storms will likely race east across areas east of the divide later this morning in the form of elevated convective showers. These showers will then rejuvenate southeast of our CWA. Then once the frontogenesis takes place, a fresh round of scattered thunderstorms will develop across Northern Wyoming and propagate south by mid afternoon. The majority these storm cells will not make it much farther south then the Owl Creek Mtns, with most of the afternoon convection relegated to the northern half of the CWA, east of the divide. However, the strong gusty winds associated with the convection will likely outrun the actual storm cells. The 40-50Knot winds at 700mb will translate to the sfc via downdrafts. CPR has a forecast inverted V sounding, although, they will probably just get grazed by the afternoon convection. In addition, strong 3 hourly sfc pressure rises of 12mb are progged for the second day in a row over the Owl Creek Mtns for late this afternoon and early evening, just behind the front around 00Z when some convection will likely still be in the area. These winds will likely accelerate and whistle through the Wind River Canyon south to the adjacent Northern Wind River Basin for white caps on Boysen Reservoir during this time frame, with these winds likely reaching Riverton, well ahead of the parent convection. Since this will be a hybrid wind event consisting of synoptic scale and convective downdraft winds, we will handle the winds with an all encompassing SPS. The day shift can later issue SWAs as the convection forms. By the time snow levels would descend to 6500 feet in the Northern Mtns tonight, most of the precip would have exited to the southeast. With snow levels expected between 9500 and 10000 feet today, it will not take much for small hail to form from many of todays thunderstorm cells. Then the next prominent shortwave trough/closed low will dive southeast out of Southwest Canada and the Pacific Northwest on Saturday. By Saturday night, increasing westerly difluent flow southeast of the low will initiate shower activity in Northern Wyoming Saturday night with snow showers above 7000 feet. This time, the sfc and mid level low and subsequent frontogenesis will take place farther north in Montana. The gradient will increase once again as this system approaches with 50 knot winds once again surfacing as 30 knot winds in some areas underneath the right front quad of the next jet max by Saturday afternoon. This low will swing the trailing shortwave trough across the northern half of Wyoming on Sunday. The windy weather across the CWA will continue as will the Northern Wyoming showers Saturday night through Sunday and Sunday night. Snow levels will drop from 7000 feet, down to the surrounding basin floors by late Sunday night wherever precip is falling. In fact, the Northern Big Horn and Northern Absaroka Mountains could see some locally significant snowfall accumulation by 12Z Monday. Highs today will be in the upper 60s to low 70s at the lower elevations east of the divide and 50s west. Then behind each aforementioned weather system, temps will cool day by day through Sunday night. Highs Saturday will be in the 60s east and 50s west, and then on Sunday, 50s east and 40s west. .LONG TERM...(Monday through Friday) Two systems will be in the region on Monday with one to the north and the other to the south of Wyoming. The trend for the southern system continues to be one that keeps it further south with less impacts to the CWA. Therefore, Pops have been almost taken out, with just isolated chances left in, in the far south. Instead, the northern system looks to dominate and will start Monday off with snow in the northern mountains and Wind River range. Precipitation will remain in the mountains with this system, but another more potent one will bring rain and snow across the area. Starting Monday evening, snow and rain will start to spread into lower elevations and then turn to all snow overnight. Tuesday morning, isolated snow will be around the area, even East of the Divide. By the afternoon showers will be scattered across the area with snow having turned back to rain in lower elevations. Then, time to switch again, as all snow is likely Tuesday night into Wednesday morning. Precipitation chances will decrease through the day Wednesday. Finally, a ridge will near the area and Thursday and Friday will be mostly dry with just some mountains snow lingering, mainly in the northwest. The end of the week will also see a warming trend begin. && .AVIATION...For the 18Z TAFS through 18Z Saturday West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail at the terminal sites through the period. Scattered showers and thunderstorms will occur, with local MVFR to IFR conditions associated with lower ceilings or visibilities, in precipitation. Showers and storms will be ending between 03Z and 06Z Saturday with clouds decreasing. Expect winds over 25 knots sustained at the terminals through 03Z, then gradually decreasing through 09Z Saturday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will prevail at the terminal sites through the period. Scattered showers and thunderstorms will occur through 03Z Saturday, with local MVFR to IFR conditions associated with lower ceilings or visibilities, in precipitation. Showers and storms will be ending after 05Z Saturday with clouds decreasing. Expect winds over 25 knots at the terminals through 06Z, then decreasing. Wind gusts over 55 mph will be possible outside of thunderstorms this afternoon in the Wind river Basin. && .FIRE WEATHER... A strong cold front will bring showers and thunderstorms across the area today. Gusty winds will be widespread, with gusts of 45 to 55 mph possible in the wind prone locations. Some thunderstorms will be strong, producing small hail and isolated severe wind gusts. Drier and warmer conditions will be in place for Saturday, however, gusty west to southwest winds will occur over western and southern portions during the afternoon. A cold front will move across the area through the overnight hours Saturday night. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Bourque AVIATION...LaVoie FIRE WEATHER...LaVoie
Hazardous weather outlook, Apr 26, 3:02 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 302 AM MDT Fri Apr 26 2019 WYZ001>020-022>030-271200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 302 AM MDT Fri Apr 26 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Winds becoming strong later today. Isolated to scattered thunderstorms today. A few, strong thunderstorms could occur this afternoon and evening. The main hazard will be very strong wind. Some hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday night...Accumulating snow possible in the Northern Mountains. Tuesday...A storm system will bring a good chance of valley rain and mountain snow. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TEAM RIVERTON
In the hours before
Special weather statement, Apr 26, 11:38 AM MDT, 52 minutes before
Special Weather Statement National Weather Service Riverton WY 1138 AM MDT Fri Apr 26 2019 WYZ001-012>014-023>027-270300- Yellowstone National Park-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Including the cities of Lake, Mammoth, Old Faithful, Jackson, Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson, Kemmerer, and Cokeville 1138 AM MDT Fri Apr 26 2019 ...Strong Thunderstorms Possible Today... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Thunderstorms, and high-elevation snowfall. Snow levels around 9000 to 10000 feet this afternoon and evening. * WHERE...Western Wyoming. * WHEN...Widely scattered thunderstorms will develop this afternoon, and exit quickly by early evening. * ADDITIONAL DETAILS...Thunderstorms are capable of producing gusty winds and small hail today. The stronger thunderstorms this afternoon will be capable of strong winds of 45 to 60 mph. WYZ002>011-015>020-022-270300- Absaroka Mountains-Cody Foothills-North Big Horn Basin- Southwest Big Horn Basin-Southeast Big Horn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, and Casper 1138 AM MDT Fri Apr 26 2019 ...Strong Thunderstorms Possible Today... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Thunderstorms, and high-elevation snowfall. Snow levels around 9000 to 10000 feet this afternoon and evening. Strong winds outside of thunderstorms will be possible late this afternoon into the evening. * WHERE...Northern and Central Wyoming. Southern portions of the Bighorn Basin into the Wind River Basin for the strong winds. * WHEN...The first round of showers and isolated thunderstorms continues to move eastward. Isolated to scattered thunderstorms are expected to redevelop this afternoon, with the most intense thunderstorms occurring between 4 PM and 8 PM. * ADDITIONAL DETAILS...The stronger thunderstorms this afternoon will be capable of strong winds of 45 to 60 mph along with small hail. WYZ028>030-270300- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Rock Springs, Green River, and Wamsutter 1138 AM MDT Fri Apr 26 2019 ...Strong Thunderstorms Possible Today... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Widely scattered thunderstorms. * WHERE...Sweetwater County. * WHEN...Mainly this afternoon and early evening. * ADDITIONAL DETAILS...The stronger thunderstorms this afternoon will be capable of strong winds of 45 to 60 mph along with some hail.
Special weather statement, Apr 26, 12:26 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Riverton WY 1226 PM MDT Fri Apr 26 2019 WYZ030-261900- East Sweetwater County- 1226 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL 100 PM MDT... At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Superior, which is 21 miles east of Rock Springs, moving east at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Bitter Creek Rest Area around 1255 PM MDT. Other locations impacted by this storm include Point Of Rocks and Bitter Creek. This includes Interstate 80 between mile markers 118 and 151. LAT...LON 4146 10897 4169 10902 4184 10844 4150 10836 TIME...MOT...LOC 1825Z 259DEG 28KT 4161 10882 Hattings
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Riverton, WY (KRIW), 12:00Z
6.5 hours before the tornado, 150 km from the path. April 26, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89069 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
Riverton, WY (KRIW), 00:00Z
5.5 hours after it, 150 km from the path. April 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -57535 J/kg
- Surface CAPE
- 25 J/kg
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Big Piney - Marbleton (BPI), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Riverton/Lander radar (KRIW), 144 km away, was scanning. The volume nearest the touchdown began at 18:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
The other tornadoes of April 26, 2019
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 26 | 3:19 PM EDT | EF1 | Baltimore, MD | 2.9 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.